Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 88, NWS Tallahassee, FL

June 14, 1997Decatur County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 1997, 11:21 PM EDT for Decatur County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 11:21 PM EDT (03:21 UTC)
Expired
Jun 15, 1997, 12:00 AM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Decatur County, GA

The radar

The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:30 PM EDTThunderstorm WindBainbridge, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS1 KTLH 150322 RRA
SVRTLH
GAC087-150400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1121 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...DECATUR COUNTY
 
AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM JUST NORTH OF BRINSON TO 5 MILES NORTH OF
CLIMAX. THIS LINE OF STORMS WAS MOVING SOUTHEAST AT 30 MILES AN HOUR AND
WILL LIKELY PRODUCE DAMAGING WINDS.
 
 
 
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. SEEK SHELTER IN A STRONG
BUILDING. STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES. A MOBILE HOME IS NOT A SAFE REFUGE FROM A
SEVERE THUNDERSTORM...MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM EDT, 8 hours 6 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT JUN 14 1997

STRONG S/WV MOVG ACRS TN VLY AND NRN DIXIE STATES ATTM RESULTING IN
CPL OF WATCH BOXES AFFECTING CNTYS IN NRN PRTNS OF CWA. A FEW STORMS
COMING WITHIN VIEW OF 88DS ATTM...BUT CONVECTION FIRING UP ACRS CNTRL
AL/GA MAY GENERATE OUTFLOW BNDRYS THAT WILL LIKELY TRIGGER SOME STORMS
FARTHER TO THE S LATER IN THE DAY. WHEN C-BRZ GETS GOING THIS AFTN...
AND IF IT GETS AS FAR N TDY AS I DID YESTERDAY...COLLISION WITH
OUTFLOW BNDRYS COULD BE IMPRESSIVE.

MDLS SHOW S/WV MOVG INTO THE ATLANTIC WTRS WITH SFC TROF AXIS DRAPED
ACRS FCST AREA ON SUN...WITH TROF EVENTUALLY PUSHING JUST S OF FCST
AREA BY THE END OF THE FCST PRD. FOR POPS THNK A CHANCE OF SHWRS/TSTMS
FOR TONITE UNTIL LATE SEEMS REASONABLE...SAY 30-40 PCNT OR SO ACRS NRN
SECTIONS OF FA (SE AL/SW AND S CNTRL GA) ...AND 20-30 PCNT FOR THE
REMAINDER OF FA. FOR SUN WOULD LIKE TO KEEP 20-30 PCNT POPS IN FL BIG
BEND AND PNHNDL DUE TO PROXIMITY OF TROF AXIS. OTHERWISE TEMPS FROM
FWC GUIDANCE NXT CPL OF DYS LOOK GOOD.

05

In the hours before

Local storm report, Jun 14, 8:57 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
900 PM EDT SAT JUN 14 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1802 PM    PLEASANT HILL             GA   WIND DAMAGE
06/14/97   TERRELL                        PUBLIC REPORT OF FEW TREES
                                          DOWNED IN THE CITY OF
                                          PLEASANT HILL.

1825 PM    LEESBURG                  GA   .75 INCH HAIL
06/14/97   LEE                            LEE COUNTY WARNING POINT
                                          EXPERIENCED DIME-SIZE HAIL
                                          IN THE CITY OF LEESBURG.

1825 PM    LEESBURG                  GA   WIND DAMAGE
06/14/97   LEE                            LEE COUNTY WARNING POINT
                                          REPORTED TREES DOWNED

                                          NORTH ON" HWY 195... TREE
                                          DOWNED ON SMITHVILLE ROAD
                                          AND FEW TREES DOWNED
                                          AROUND THE CITY.
Local storm report, Jun 14, 9:00 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
900 PM EDT SAT JUN 14 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1802 PM    PLEASANT HILL             GA   WIND DAMAGE
06/14/97   TERRELL                        PUBLIC REPORT OF FEW TREES
                                          DOWNED IN THE CITY OF
                                          PLEASANT HILL.

1825 PM    LEESBURG                  GA   .75 INCH HAIL
06/14/97   LEE                            LEE COUNTY WARNING POINT
                                          EXPERIENCED DIME-SIZE HAIL
                                          IN THE CITY OF LEESBURG.

1825 PM    LEESBURG                  GA   WIND DAMAGE
06/14/97   LEE                            LEE COUNTY WARNING POINT
                                          REPORTED TREES DOWNED

                                          NORTH ON HWY 195... TREE
                                          DOWNED ON SMITHVILLE ROAD
                                          AND FEW TREES DOWNED
                                          AROUND THE CITY.
Local storm report, Jun 14, 10:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
1042 PM EDT SAT JUN 14 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    NEWTON                    GA   WIND DAMAGE
06/14/97   BAKER                          LARGE PINE TREE BLOWN DOWN
                                          ONTO HIGHWAY 91 3 MILES
                                          NORTH OF NEWTON. REPORTED
                                          BY BAKER COUNTY SHERIFF.
Local storm report, Jun 14, 10:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
1042 PM EDT SAT JUN 14 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    NEWTON                    GA   WIND DAMAGE
06/14/97   BAKER                          LARGE PINE TREE BLOWN DOWN
                                          ONTO HIGHWAY 91 3 MILES
                                          NORTH OF NEWTON. 0REPORTED
                                          BY BAKER COUNTY SHERIFF.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:20 PM EDTSevere Thunderstorm WarningTAEBaker25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.